Medication Treatment for the "Dawn Effect"

By CrossfireHurricane Latest Reply 2015-02-19 10:59:05 -0600
Started 2015-02-18 14:27:51 -0600

Does anyone have any experience in successfully treating the "Dawn Effect" with medications ? My blood glucose level is always highest in the morning in a fasting state (140 - 200). Currently on Metformin 850 mgs BID and Glimeperide 4 mgs BID.

Tags: blood sugar

4 replies

Just Joyce
Just Joyce 2015-02-19 10:59:05 -0600 Report

My doctor would not give me medication for that. He told me to take my BG before bed. If it was below 130 to eat some kind of protein. I did that until I got my BG stabilized now that it is always in a specific range, I don't have that problem.

CrossfireHurricane 2015-02-19 08:32:21 -0600 Report


Thank you for your informative reply & your suggestion. Interestingly, I had peanut butter on a whole grain Wasa cracker last night before retiring. My BG was 104 upon awakening this AM. Going to experiment again over the next couple of evenings and see if the results are the same. I agree medications are not always the answer…I was frustrated with the high AM glucose readings because I have virtually eliminated carbs from my diet (except green, leafy vegetables, raw vegetables, and an occasional Wasa whole grain cracker simply as a carrier for a protein like peanut butter or cheese). I wanted to see if anyone had any success treating the Dawn Effect with medication to prepare for my discussion with my physician, in case a treatment change may be necessary. Thank you for taking the time to respond to my question…much appreciated !

Be well,


jayabee52 2015-02-19 06:44:24 -0600 Report

Howdy Crossfire
Medication is not always the answer to all our diabetes problems.

When I had high BG (blood glucose) levels I asked my Dr about it and he suggested that before I went to bed for the night that I take a BG level. He suggested that if my BG was below 130 mg/dl that I should eat a snack comprised of peanut butter on graham crackers.(others use peanut butter on apple slices). The peanut butter, being protein, takes a long time to digest and will keep one's BG levels up for most of the night.

I followed Dr's suggestion and that stopped the dawn effect.

Try that and see how it may work for you!

God's best to you

haoleboy 2015-02-18 16:26:06 -0600 Report

If the medication you are taking isn't lowering your fasting BGL this may be a conversation you should be having with your doctor.
Are you on a low-carb 'diet'? Eating fewer carbs in the evening and exercising can help.